Jump to content
CrazyBoards.org

Recommended Posts

Hi all. Have suffered from a broken brain all my life, pretty much: chronic low-grade depression broken up by bouts of major depression and suicidal ideation, yay. Stabilized a few years ago with the help of a great p-doc and Pristiq. Now here I am, feeling low-ish but also like the meds keep me from getting lower? if that makes sense. Like there's a basement for my moods, and I can't get lower than that. And that's good!

But I have no enjoyment for my life. Zilch. I feel sort of ... anhedonic. Has anyone else experienced this, and how did you get better? I am making an appointment with my p-doc to discuss but I like to have my thoughts in order before I go.

Thanks for any input you have. x monkeypuzzled

  • Like 3

Share this post


Link to post
Share on other sites

Adding that I am maxed out on Pristiq at 20 mg or so my p-doc says ... I also take Deplin as I have a couple MTHFR mutations. That helped initially but not so much now. 

Share this post


Link to post
Share on other sites

Hi and welcome to CB. It makes complete sense to me. You are describing depression well and anhedonia is a major symptom of my depression. You have many, many options to try. If Pristiq helps you but just not enough, your doctor could try adding an adjunctive med like Abilify or Lamictal. Abilify was the only med that ever touched my anhedonia, but of course, YMMV. Lamictal helps a lot of people also.

Other than that, there are many antidepressant alternatives that you could switch to. You just need to sit down and have a frank talk with your psychiatrist. Things can and do get better. I am proof of that.

Share this post


Link to post
Share on other sites

I feel like this when I have a "good patch". I still am 5/10 depressed and I still wouldn't mind ceasing to live. 

Like the previous poster, if that's all you've tried then you've a "fun" journey ahead. Unlike said poster though I've tried pretty much everything (meds and other eg dTMS, ECT, you name it) over the decades and can never get more than a few weeks respite. You've a very small probability of being in this stinking boat though. 

Edited by sming

Share this post


Link to post
Share on other sites

Most of my days are struggling to just get back to bed.

I did Effexor and Deplin for awhile...

My depressions are always anhedonic, this one I've been pretty numb, I've been in it for about a year now.

  • Like 1

Share this post


Link to post
Share on other sites

I’m bipolar, but tend towards depression a lot. I don’t want you to be discouraged, but it’s called a med-go-round, and many of us have gone through it. Please don’t discount the effectiveness of meds based on one or two experiences/trials. It may take much more to find what works with your brain chemistry. 

Adhedonia sucks, BTDT, but the right med can do wonders. Keep at it, keep communicating with pdoc, and don’t give up. 

Edited by Rabbit37

Share this post


Link to post
Share on other sites

Double depression here also...I've spent the last 20 years navigating & dodging episodes of major depression via many many meds, therapy, hospitalizations. In between the major episodes, I have constant, chronic low-grade depression and anhedonia that has only temporarily responded to treatment (Ritalin, which the benefits didn't last).

I would give just about anything if I could find something that takes this anhedonia away. The lack of motivation, interest, desire, pleasure, enjoyment in ANYTHING makes me pretty much feel like I'm already dead, just counting down the days really...

Share this post


Link to post
Share on other sites
On 8/13/2018 at 1:16 PM, sming said:

I still wouldn't mind ceasing to live. 

 I've tried pretty much everything (meds and other eg dTMS, ECT, you name it) over the decades and can never get more than a few weeks respite.

@sming I see you've also tried many treatments, including dTMS and ECT. Might I ask how many sessions of dTMS & ECT did you do? And did you have ANY effects (good or bad?)

Share this post


Link to post
Share on other sites
45 minutes ago, Blahblah said:

@sming I see you've also tried many treatments, including dTMS and ECT. Might I ask how many sessions of dTMS & ECT did you do? And did you have ANY effects (good or bad?)

I did something like 40 dTMS and 16 ECT. Given all the meds I was on and the state of flux they were in (stopping, starting, increasing dose, decreasing etc.) I cannot say definitively but I'm pretty sure that neither had any effects at all, except I sometimes felt a bit wobbly/clumsy after ECT. I think I would have rather had even a negative effect TBH, just to see that it was doing something!

Good luck.

Share this post


Link to post
Share on other sites
16 minutes ago, sming said:

I did something like 40 dTMS and 16 ECT. Given all the meds I was on and the state of flux they were in (stopping, starting, increasing dose, decreasing etc.) I cannot say definitively but I'm pretty sure that neither had any effects at all, except I sometimes felt a bit wobbly/clumsy after ECT. I think I would have rather had even a negative effect TBH, just to see that it was doing something!

Good luck.

That is really surprising. Most people claim they have some memory loss, headaches and brain fog (from ECT) ...and the dTMS did nada either?

Is your main issue more low-grade depression and anhedonia these days?

Share this post


Link to post
Share on other sites

According to phyciatric times http://www.psychiatrictimes.com/geriatric-psychiatry/not-obsolete-continuing-roles-tcas-and-maois/page/0/1

"TCAs were found to be most effective in severe depression, especially with melancholic features. MAOIs, on the other hand, were more effective in less severe, chronic depression with prominent anxiety, without melancholic features, and often in the presence of reversed vegetative symptoms.35,36"

So well a couple things. As others have stated you might want to augment ur ad with abilify, or Lamictal. However if you do not experience Lethargy, and can deal with a but of weight gain, tca's might be the best option for you. Now this is mostly a case with severe depression, since yours is dysthymia. Well i'dk I'm not a doc. 

So maybe bring up the options of either tca's or maois. 

Tbh though if you are getting some benefit from ur current AD. It's usually better to augment that one instead of jumping around different ADs as this can actually make depression worse in some cases

*melancholy is a synonymous with anhedonia

Edited by aspillane

Share this post


Link to post
Share on other sites
On 8/9/2018 at 2:25 AM, monkeypuzzled said:

Adding that I am maxed out on Pristiq at 20 mg or so my p-doc says ... I also take Deplin as I have a couple MTHFR mutations. That helped initially but not so much now. 

Pfizer’s pristiq site has the minimum starting dose at 50. Perhaps try to hit that at least before augmentation?

https://www.pfizerpro.com/product/pristiq/mdd/dosing-and-administration

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...